MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.The device was kinked approximately 5.0 and 141.0 cm from the proximal end of the pusher assembly.The device was bent approximately 16.0, 54.0, 73.0, 90.0, and 107.0 cm from the proximal end of the pusher assembly.The introducer sheath was ovalized approximately 6.0 cm from the distal tip.The pc400 was returned unsheathed and coagulated blood was present inside the introducer sheath.The introducer sheath was flushed of coagulated blood and was reloaded on the pc400.The pc400 was attempted to be advanced through its introducer sheath and resistance was encountered at the ovalized point on the introducer sheath.The device was unable to be advanced further.Conclusions: evaluation of the returned pc400 confirmed an ovalization on the introducer sheath and a device with offset coil winds.If the rhv is over-tightened over the introducer sheath or if the introducer sheath is forcefully manipulated while inserting it into the parent device, damage such as an ovalized introducer sheath may occur.If the introducer sheath is damaged and the device is subsequently advanced, resistance may be experienced and damage such as offset coil winds may occur.During functional testing the pc400 was able to able be advanced through the introducer sheath until the ovalized point.The device was unable to be advanced past this point.Further evaluation revealed kinks and bends along the length of the device.If the device is forcefully advanced while experiencing resistance, damage such as kinks and bends may occur.Based on the return condition, some of the kinks and bends are likely incidental to the complaint, and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two pc400s using a lantern delivery microcatheter (lantern).The physician then was unable to advance another pc400 out of its introducer sheath and into the lantern and, therefore, the pc400 was removed.It was reported that the tip of the introducer sheath was kinked, and there was a slight distortion in the coil.The procedure was then completed using new pc400s and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8006832
Report Number3005168196-2018-02118
Device Sequence Number11109343
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/26/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2026
Device Catalogue Number4002C1040
Device Lot NumberF83388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2018
Initial Report FDA Received Date10/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005